Custom Search

News

Wednesday 01 February 2006

Enteroviral meningoencephalitis in a patient with non-Hodgkin's lymphoma treated previously with rituximab.

By: Padate BP, Keidan J.

Clin Lab Haematol 2006 Feb;28(1):69-71

A 75-year-old man, with a long history of recurrent lymphoplasmacytoid lymphoma, presented with diffuse large-cell lymphoma affecting adrenal glands and causing severe hypoadrenalism. The lymphoma responded to rituximab, cyclophosphamide, doxorubicin, vincristine and prednisolone (R-CHOP) chemotherapy. Seven months postcompletion of chemotherapy, he developed signs of gastroenteritis and septicaemia. He deteriorated 24 h postadmission with a significant fall in Glasgow Coma Scale Score. Polymerase chain reaction testing of cerebrospinal fluid suggested enteroviral encephalitis. He responded symptomatically to intravenous immunoglobulins. His immunoglobulin levels were monitored weekly and supplemented to maintain immunoglobulin G level at 10 g/l, but in spite of this, his neurological condition deteriorated and he died after 14 weeks. Rituximab can cause prolonged B-cell deficiency. We speculate that profound immunosuppression induced by rituximab, together with previous chemotherapy, predisposed this patient to fatal enteroviral meningoencephalitis.

Use of this site is subject to the following terms of use